Amoxicillin-induced aseptic meningoencephalitis
Radi Shahien1, Vetaly Vieksler1, Abdalla Bowirrat1
1Department of Neurology and Neurophysiology, Ziv Medical Center, Safed, Israel
Abstract: Meningitis is usually produced by an infectious agent, but there are multiple noninfectious causes. Drug-induced aseptic meningitis (DIAM) is an important entity and has been reported as an uncommon adverse reaction with numerous agents. Thus, DIAM constitutes a diagnostic and patient management challenge. We present a patient with three episodes of aseptic meningitis due to amoxicillin, and then review the literature on this rare idiosyncratic event which may occur after local or systemic drug administration. A 77-year-old man was admitted to our hospital with fever, headache, and neck stiffness. Seven days before admission he had a dental and gingival inflammation. He was treated with two oral doses of 500 mg daily of amoxicillin for one week. The seventh day he awoke with the complaints that prompted hospital admittance. Amoxicillin was stopped 1 day before his admission. From his history we knew of two similar episodes: The first episode was after a dental procedure 3 months before this incident. He had received a 1-week course of postprocedure amoxicillin of 500 mg daily and had similar headache, fever, and chills during the entire course of treatment. He wasn’t admitted to the hospital, because he stopped taking amoxicillin and he felt spontaneous pain relief after taking symptomatic pain treatment. The second episodes was 6 months after his first admission, he had been admitted to our hospital with the same symptoms. Amoxicillin was stopped and changed with intravenous (IV) ceftriaxone (CTRX) for 10 days due to suspected partial untreated meningitis. The patient improved rapidly within 2 days and was discharged from the hospital. On the basis of these three confirmed episodes of meningitis after recurrent exposure to amoxicillin, with repetitive negative testing for viral, bacterial, and mycobacterial micro-organisms, we diagnosed aseptic meningitis induced by amoxicillin. To our knowledge, this is the seventh well documented publication of such a severe side effect of a commonly used antibiotic.
Keywords: drug induced aseptic meningitis, viral meningitis, meningoencephalitis, amoxicillin
© 2010 The Author(s). This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.